Kansas, 2012High Wind in Kansas, May 26 to 27, 2012
May 26 to 27, 2012 · NWS GLD · 11 events in 11 counties and zones
Showers and thunderstorms moved into Northwest Kansas during the evening hours. The outflow winds from the showers and thunderstorms were enhanced by the already strong winds above the surface, which lead to widespread reports of wind gusts of 60 to over 80 MPH across the area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $224,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved into Northwest Kansas during the evening hours. The outflow winds from the showers and thunderstorms were enhanced by the already strong winds above the surface, which lead to widespread reports of wind gusts of 60 to over 80 MPH across the area. Wind gusts of 70 MPH occurred at Gove, with 74 MPH gusts reported at Atwood and 7 SW of Sharon Springs. The peak gusts of 81 and 82 MPH were reported at Ludell and Colby respectively. The wind gusts peaked during the late evening into the overnight hours then gradually diminished from west to east through the rest of the night. The strong to severe wind gusts damaged structures and caused widespread power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 1:49 PM CST, 11 minutes earlier.
Area forecast discussion, May 26, 1:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT SAT MAY 26 2012
.SHORT TERM...(TONIGHT INTO EARLY SUNDAY MORNING)
ISSUED AT 149 PM MDT SAT MAY 26 2012
TONIGHT...THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS EVENING
TO THE EAST OF A DRYLINE...WITH THE BEST CHANCES IN THE EASTERN
PORTION OF THE AREA WHERE MOISTURE ADVECTION WILL BE STRONGEST.
TORNADO PARAMETERS BASED ON NAM SOUNDINGS ARE LOW IN THIS AREA...AND
STORMS WILL BE HIGH BASED...SO DAMAGING WINDS SEEM THE MOST LIKELY
THREAT...NEXT BEING LARGE HAIL. A COLD FRONT WILL MOVE INTO THE
AREA DURING THE EARLY MORNING...WITH MULTIPLE MODELS SUGGESTING
POTENTIAL FOR PRECIP AHEAD OF THE FRONT THIS EVENING AND EARLY
SUNDAY MORNING. WHILE DEW POINTS WILL BE HIGHER OUT EAST
OVERNIGHT...DEW POINTS WILL RECOVER OVER THE WESTERN PORTION OF
THE AREA. STRONG WINDS WILL DECREASE SLIGHTLY AFTER MIXING ENDS
THIS EVENING...BUT SHOULD REMAIN FAIRLY GUSTY UNTIL AFTER THE COLD
FRONT MOVES IN AND CAUSES WINDS TO VEER TO WESTERLY.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 338 AM MDT SAT MAY 26 2012
DUE TO MULTIPLE CONCERNS DURING THE SHORT TERM PERIOD...DID NOT HAVE
MUCH TIME TO ANALYZE THIS PERIOD.
MONDAY DRIER AIR WILL MOVE OVER THE AREA BEHIND THE COLD FRONT FROM
SUNDAY...SO WILL KEEP THE FORECAST DRY.
TUESDAY THROUGH THE THURSDAY PRECIPITATION CHANCES RETURN TO THE
AREA AS NUMEROUS SHORT WAVE TROUGHS MOVE ACROSS THE AREA. THE BEST
CHANCE FOR PRECIPITATION WILL BE WEDNESDAY AS A STRONG SHORT WAVE
TROUGH MOVES ACROSS THE AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1133 AM MDT SAT MAY 26 2012
MAIN CONCERN WILL BE STRONG WINDS DURING THE PERIOD...BUT THERE
WILL ALSO BE A POSSIBILITY FOR THUNDERSTORMS OVERNIGHT AS A COLD
FRONT MOVES INTO THE REGION. WINDS WILL INCREASE FURTHER THIS
AFTERNOON AS LOW PRESSURE DEEPENS TO THE WEST OF THE TERMINALS.
WINDS WILL DECREASE SOMEWHAT AFTER DAYTIME MIXING CEASES...BUT THE
PRESSURE GRADIENT WILL STILL SUPPORT GUSTY WINDS THIS EVENING.
WINDS WILL DECREASE FURTHER AS THE FRONT MOVES PAST THE TERMINALS
DURING THE EARLY MORNING...THEN SHIFT TO WESTERLY BEHIND THE
FRONT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
KSZ001-002-013-014-027-028-041-042.
RED FLAG WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ003-004-015-
016-029.
CO...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ252>254.
NE...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR NEZ079.
RED FLAG WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
NEZ079>081.
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NEZ080-081.
&&
SHORT TERM...CJS
LONG TERM...JTL
AVIATION...CJSHazardous weather outlook, May 26, 8:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
800 AM MDT SAT MAY 26 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
800 AM MDT SAT MAY 26 2012 /900 AM CDT SAT MAY 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS...WITH GUSTS UP TO 60 MPH...CAN BE EXPECTED THIS
AFTERNOON ALONG AND WEST OF A BENKELMAN TO COLBY AND LEOTI LINE.
EAST OF THIS LINE GUSTS UP TO 50 MPH CAN BE EXPECTED. THE WINDS
WILL DECLINE DURING THE EVENING.
CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE
ENTIRE AREA THIS AFTERNOON AND INTO THE EVENING. DURING THE
AFTERNOON RELATIVE HUMIDITIES WILL DROP INTO THE 10 TO 20 PERCENT
RANGE. WITH WIND GUSTS RANGING FROM 45 TO 60 MPH...EXPLOSIVE GROW
IS LIKELY WITH ANY FIRE. RELATIVE HUMIDITIES WILL IMPROVE DURING
THE EVENING.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER EAST OF A HILL CITY AND
NORTON LINE THIS AFTERNOON AND EVENING. THE PRIMARY CONCERNS WILL
BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK FOR SEVERE WEATHER SUNDAY AFTERNOON AND
EVENING EAST OF A STRATTON NEBRASKA TO LEOTI KANSAS LINE. LARGE
HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO WILL BE THE THREATS
WITH THESE STORMS.
HAZARDOUS FIRE WEATHER CONDITIONS ARE POSSIBLE ALONG AND WEST OF
THE COLORADO BORDER SUNDAY AFTERNOON DUE TO LOW RELATIVE
HUMIDITIES AND WIND GUSTS UP TO 30 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR THE NORTON AND
HILL CITY AREAS.
High Wind, Logan
- When
- May 26, 2:00 PM CST to May 27, 12:00 AM CST
- Where
- Logan forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
In Winona south side of metal roof was peeled over to the north side of a local business.|Also in Winona a garage frame that was bolted to concrete was lifted from the concrete foundation and windows were blown out of a chicken coop.
High Wind, Wallace
- When
- May 26, 7:00 PM MST to 11:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Reported at 7 SW of Sharon Springs.
High Wind, Gove
- When
- May 26, 8:00 PM CST to May 27, 12:00 AM CST
- Where
- Gove forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $31,000
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Measured at 5 ESE of Gove. At Grainfield south facing residence garage was destroyed. A church roof was damaged with some bricks from the building displaced. Two 10-15 inch diameter trees were broken and twisted, with may 6 inch living limbs broken throughout town. A trailer was blown across a business lot which damaged a fuel pump. A KDOT shed door facing south was completely damaged and numerous roads signs were damaged or destroyed.
High Wind, Sherman
- When
- May 26, 7:00 PM MST to 11:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Reported at 13 N Goodland. A peak gust of 60 MPH was reported at Goodland.
High Wind, Thomas
- When
- May 26, 8:00 PM CST to May 27, 12:00 AM CST
- Where
- Thomas forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $174,000
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Reported at Colby. Zero visibility from blowing dust. Several semis blown over in the eastbound lane on I-70, closing the interstate for a short time at mile marker 45. At 3 ESE of Levant several outbuildings were damaged or destroyed. An apartment building in Colby lost its roof, and may have had wall or ceiling collapses. No reports of injuries. Several fires reported around Colby due to transformer explosions, prompting all available fire fighters and police officers. The strong winds and reduced visibilities in the blowing dust are hampering recovery efforts. A porch roof 1 SSE of Colby was blown off the house. At 6 SSW of Colby a large grain silo was caved in. At 5 SE of Levant 2 miles of electrical line are down. At 6 SSE of Levant 2 irrigation pivots were flipped over. A barn near Gem was destroyed. At 2 N of Colby a roof was removed with 2x4s imbedded in another roof nearby.
High Wind, Sheridan
- When
- May 26, 8:00 PM CST to May 27, 12:00 AM CST
- Where
- Sheridan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Extrapolated from the surroundings reports at Colby and Gove.
High Wind, Greeley
- When
- May 26, 7:00 PM MST to 11:00 PM MST
- Where
- Greeley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
High Wind, Wichita
- When
- May 26, 8:00 PM CST to May 27, 12:00 AM CST
- Where
- Wichita forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Extrapolated based on wind gusts reported at Tribune at Scott City.
High Wind, Cheyenne
- When
- May 26, 10:00 PM CST to May 27, 2:00 AM CST
- Where
- Cheyenne forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Reported at Bird City. A peak gust of 59 MPH was reported at St. Francis.
High Wind, Rawlins
- When
- May 26, 10:00 PM CST to May 27, 2:00 AM CST
- Where
- Rawlins forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Peak gust measured at Ludell. At Atwood a peak gust of 74 MPH was reported. At 4 N Atwood a peak gust of 62 MPH was reported. At 9 SSE of Atwood windows were blown out of garage and visibility was down to 100 yards, a 9 inch diameter tree limb was broken off a tree, and a fuel tank was blown over. At 7 NW of Atwood a 5.5 inch diameter tree limb was torn from tree.
High Wind, Decatur
- When
- May 26, 10:00 PM CST to May 27, 2:00 AM CST
- Where
- Decatur forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20121 death · 1 event
- Hail and Damaging Wind in Wisconsin, May 26, 2012$760,000 · 1.75 in hail · 9 events
- Hail and Lightning Strike in Minnesota, May 26, 2012$175,000 · 1.75 in hail · 11 events
- Flood and Hail in Wisconsin, May 26, 20121 injured · $30,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flood in Georgia, May 26 to 29, 2012$13,000 · 26 events
- Flash Flooding in Pennsylvania, May 26, 2012$35,000 · 5 events
- High Wind in Colorado, May 26, 201255 kt wind · 16 events
- Hail and Damaging Winds in New York, May 26, 2012$13,000 · 1 in hail · 6 events
- Wildfire and Rip Current in Florida, May 26, 20121 injured · 2 events
- Dust Storm and High Wind in Arizona, May 26, 201256 kt wind · 9 events
- Hail and High Wind in New Mexico, May 26, 201267 kt wind · 9 events
- Hail and Damaging Winds in Kansas, May 26 to 27, 20121 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384189, 384184, 384198, 384200, 384208, 384209, 384215, 384216, 384210, 384211, 384212.